diabetestalk.net

Diabetic Ketoacidosis Etiology

Share on facebook

Pathophysiology Of Diabetic Ketoacidosis

Diabetic ketoacidosis is one of the potentially life-threatening acute complications of diabetes mellitus. In the past, diabetic ketoacidosis was considered as the hallmark of Type I diabetes, but current data show that it can be also diagnosed in patients with type II diabetes mellitus. It is often seen among patients who are poorly compliant to insulin administration during an acute illness. It is commonly precipitated by an acute stressful event such as the development of infection leading to overt sepsis, organ infarction such as stroke and heart attack, burns, pregnancy or intake of drugs that affect carbohydrate metabolism such as corticosteroids, anti-hypertensives, loop diuretics, alcohol, cocaine, and ecstasy. The presence of these stressful conditions incite the release of counter-regulatory hormones such as glucagon, catecholamines and growth hormone. These hormones induce the mobilization of energy stores of fat, glycogen and protein. The net effect of which is the production of glucose. As a result of absent or deficient insulin release, diabetic ketoacidosis present with the following metabolic derangements: profound hyperglycemia, hyperketonemiaand metabolic acidosis Continue reading >>

Share on facebook

Popular Questions

  1. Obeejj

    Has anyone experienced blurred vision using metformin?

    After upping my dose of 500mg metformin to 1000mg a day my vision is very blurry. I can't see without my readers on. Anyone else experiencing this. Please help!

  2. UN Uncltodd

    When I started Metformin 500mg 2/day three years ago, I noticed changes in my vision literally overnight! I mentioned it to an ophthalmic surgeon, who examined me for possible diabetic retina damage two days later. He reported that, basically, the geometry of my eyeballs was physically changing as my BG rapidly approached "normal." Sorry, Uncltodd, give your eyes at least 4 weeks to become stabilized in their "new" shape, then have a thorough exam by an optometrist and new prescriptions! Sadly, the best my eye doctor of 30 years could do was 20/20, where before I was correctable to 20/15. A miserable 4 weeks, could not read or enjoy TV. Same prescription for eyes AND Metformin since that time! I DO notice some blurriness if I do something stupid in my daily diet (chocaholic!) or forget my med. Note that my 500mg 2/day is considered "minimal" by my doctor- possibly your doctor was hoping that you could get by on a lower initial dosage? Metformin has many other (for me) annoying side-effects. :-( Hope I have helped.

  3. OB Obeejj

    Thanks so much for that. That makes perfect sense!!! Thanks again

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes